Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 133, NWS Goodland, KS

May 27, 2016Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2016, 2:04 PM MDT for Cheyenne County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2016, 2:04 PM MDT (20:04 UTC)
Expired
May 27, 2016, 2:30 PM MDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

091 
WUUS53 KGLD 272004
SVRGLD
COC017-272030-
/O.NEW.KGLD.SV.W.0133.160527T2004Z-160527T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
204 PM MDT FRI MAY 27 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 230 PM MDT

* AT 204 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
  CHEYENNE WELLS...MOVING SOUTHWEST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3873 10244 3864 10234 3861 10237 3861 10261
TIME...MOT...LOC 2004Z 037DEG 17KT 3865 10244 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
1 follow-up statement
870 
WWUS53 KGLD 272016
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT FRI MAY 27 2016

COC017-272030-
/O.CON.KGLD.SV.W.0133.000000T0000Z-160527T2030Z/
CHEYENNE CO-
216 PM MDT FRI MAY 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 216 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
BRANDON...OR 16 MILES SOUTHWEST OF CHEYENNE WELLS...MOVING SOUTHWEST
AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH
CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3873 10244 3864 10234 3861 10237 3861 10261
TIME...MOT...LOC 2016Z 037DEG 17KT 3860 10249 

HAIL...1.00IN
WIND...60MPH
 
$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:50 PM MDT, 14 minutes earlier.

Area forecast discussion, May 27, 1:50 PM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
150 PM MDT FRI MAY 27 2016

.SHORT TERM...(This evening through Saturday)
Issued at 149 PM MDT Fri May 27 2016

Upper low will continue it's slow trek eastward through the
afternoon and into Saturday with PoPs remaining elevated through the
afternoon. There will be enough instability to spark off
thunderstorms through the afternoon. Severe storms across much of
the CWA will be limited for the most part to hail and wind. The
exception will be the far eastern portions of the CWA where a Theta-
E boundary is draped from north to south just east of the upper low.
In this area we could see stronger forcing which could lead to large
hail, damaging winds, and possibly an isolated tornado. Thunderstorm
activity will slowly move to the east overnight with very weak
shortwave high pressure building in briefly on Saturday. Drier air
will encompass the region on Saturday with PoPs increasing once more
as we head into the overnight hours into Sunday.

.LONG TERM...(Saturday night through Friday)
Issued at 149 PM MDT Fri May 27 2016

Weak upper ridge will gradually flatten on Sunday as flow becomes
nearly zonal across the CWA. A large longwave trough will move
slowly southward out of Canada as we head over the Monday through
Tuesday time frame. Slight chance to chance PoPs will remain
possible thanks to favorable instability in the region. CAPE values
during the afternoon Sunday through Tuesday will be in the 2000 J/Kg
to 3200 J/Kg range with only modest bulk shear values. Wave of low
pressure will rotate very slowly around the longwave trough through
Thursday with weather remaining largely unsettled through much of
next week. A ridge will build into the western U.S. as we head into
Friday. This ridge will gradually work its way into the region and
dry things out as we head into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1129 AM MDT Fri May 27 2016

A mix of vfr/mvfr conditions is expected for the forecast period
with ceilings ranging from bkn015 up to bkn060. 3-6sm -shra br thru
03z tonight with some vcts 19z-23z. Winds ne around 10kts
becoming nw by 00z tonight.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...TL
LONG TERM...TL
AVIATION...JN
Hazardous weather outlook, May 27, 10:11 AM MDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1011 AM MDT FRI MAY 27 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281615-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1011 AM MDT FRI MAY 27 2016 /1111 AM CDT FRI MAY 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON. AT THIS TIME...IT IS POSSIBLE THAT SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE ALONG AND EAST OF A LINE FROM
COLBY TO ATWOOD TO TRENTON. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT
WEEK. ON SUNDAY A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 27, 8:04 AM MDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
804 AM MDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     KIT CARSON              38.76N 102.80W
05/26/2016                   CHEYENNE           CO   LAW ENFORCEMENT

            2 ROOF COLLAPSES REPORTED AS WELL AS NUMEROUS TREES DOWN.

&&

JN
Special weather statement, May 27, 11:03 AM MDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1103 AM MDT FRI MAY 27 2016

COZ091-092-271800-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
1103 AM MDT FRI MAY 27 2016

...SPECIAL WEATHER STATEMENT...

AT 1101 AM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
DEVELOPING THUNDERSTORMS 6 MILES NORTHWEST OF KIT CARSON...OR 29
MILES WEST OF CHEYENNE WELLS... MOVING WEST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIT CARSON...AROYA...WILD HORSE AND FIRSTVIEW.

LAT...LON 3869 10317 3869 10316 3913 10316 3923 10315
      3908 10248 3861 10244 3861 10317
TIME...MOT...LOC 1701Z 100DEG 39KT 3881 10291

JN
Special weather statement, May 27, 11:09 AM MDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1109 AM MDT FRI MAY 27 2016

COZ090-KSZ001-NEZ079-271745-
YUMA COUNTY CO-CHEYENNE KS-DUNDY NE-
1109 AM MDT FRI MAY 27 2016

...SPECIAL WEATHER STATEMENT...

AT 1108 AM MDT/1208 PM CDT/...DOPPLER RADAR WAS TRACKING A
DEVELOPING STRONG THUNDERSTORM NEAR HAIGLER...OR 15 MILES EAST OF
WRAY...MOVING NORTHWEST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
HAIGLER AND LAIRD.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 251 AND 253.

LAT...LON 4004 10178 3994 10194 4019 10228 4033 10202
TIME...MOT...LOC 1708Z 147DEG 23KT 4006 10194

JN
Special weather statement, May 27, 11:47 AM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1147 AM MDT FRI MAY 27 2016

COZ090-NEZ079-271900-
YUMA COUNTY-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BENKELMAN
1147 AM MDT FRI MAY 27 2016

...STRONG THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF YUMA AND DUNDY
COUNTIES THIS AFTERNOON...

AN AREA OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MOVING NORTHWEST
THROUGH NORTHERN PORTIONS OF YUMA COUNTY IN COLORADO...AND DUNDY
COUNTY IN NEBRASKA. SOME OF THESE STORMS MAY BECOME STRONG THROUGH
100 PM WITH WIND GUSTS ABOVE 30 MPH...HAIL UP TO A HALF AN INCH
AND LOCALLY HEAVY DOWNPOURS.

JN
Special weather statement, May 27, 12:29 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1229 PM MDT FRI MAY 27 2016

COZ091-092-272100-
KIT CARSON COUNTY-CHEYENNE COUNTY-
INCLUDING THE CITIES OF...BURLINGTON...ARAPAHOE...CHEYENNE WELLS
1229 PM MDT FRI MAY 27 2016

...STRONG THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF CHEYENNE AND
KIT CARSON COUNTIES THIS AFTERNOON...

AN AREA OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MOVING NORTHWEST
THROUGH CHEYENNE AND KIT CARSON COUNTIES IN COLORADO. SOME OF
THESE STORMS MAY BECOME STRONG THROUGH 300 PM WITH WIND GUSTS
ABOVE 30 MPH...HAIL UP TO A HALF AN INCH AND LOCALLY HEAVY
DOWNPOURS.

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:54 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma51 min
May 26, 7:45 PM MDTHigh Wind WarningGLDCheyenne, Kit Carson, Yuma73 min
May 26, 7:57 PM MDTFlash Flood WarningGLDYuma3 hr
May 26, 9:30 PM MDTSpecial Weather StatementGLDKit Carson, Yuma45 min
May 26, 10:52 PM MDTAreal Flood WarningGLDYuma12 hr
May 27, 11:03 AM MDTSpecial Weather StatementGLDCheyenne57 min
May 27, 11:54 AM MDTSevere Thunderstorm WarningGLDYuma20 min
May 27, 12:12 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson12 min
May 27, 12:34 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson27 min
May 27, 12:51 PM MDTSevere Thunderstorm WarningGLDCheyenne21 min
May 27, 1:25 PM MDTSevere Thunderstorm WarningGLDKit Carson22 min
May 27, 2:13 PM MDTTornado WarningGLDYuma32 min
May 27, 2:25 PM MDTTornado WarningGLDYuma35 min
May 27, 2:38 PM MDTSevere Thunderstorm WarningGLDKit Carson37 min
May 27, 3:00 PM MDTTornado WarningGLDCheyenne30 min
May 27, 3:23 PM MDTTornado WarningGLDCheyenne21 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.